Virginia, 2008

Hail and Damaging Wind in Virginia, June 12, 2008

June 12, 2008 · NWS RNK · 2 events in 1 county or zone

A south flow of moist air into the Blue Ridge produced isolated storms over southwest Virginia on June 12th. One storm managed to become severe, producing large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$300
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A south flow of moist air into the Blue Ridge produced isolated storms over southwest Virginia on June 12th. One storm managed to become severe, producing large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 12, 2:07 PM EST, 3 hours 2 minutes earlier.

Area forecast discussion, Jun 12, 2:07 PM EST, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
307 PM EDT THU JUN 12 2008

.SYNOPSIS...
A WEAK STATIONARY FRONT JUST SOUTH OF THE REGION WILL SLOWLY
DISSIPATE THIS AFTERNOON INTO TONIGHT. A MOIST SOUTHERLY FLOW WILL
DEVELOP ON FRIDAY AHEAD OF ANOTHER COLD FRONT SET TO APPROACH THE
AREA FRIDAY NIGHT. THIS FRONT LOOKS TO WORK ITS WAY THROUGH THE REGION
DURING THE WEEKEND BRINGING ANOTHER ROUND OF SHOWERS AND STORMS
INTO SATURDAY NIGHT.

&&

.NEAR TERM /THROUGH FRIDAY/...
EAST TO SOUTHEAST WINDS ARE BRINGING SMOKE FROM THE GREAT DISMAL
SWAMP FIRE AND THE FIRE NEAR THE NORTHEAST NORTH CAROLINA. SOME
DISPERSION MODELS ARE TAKING AT LEAST A LAYER OF HAZE/SMOKE ACROSS
THE BLUE RIDGE DURING THE NEXT 12 HOURS. HARD TO SAY HOW MUCH
VISIBILITIES MAY BE REDUCED DUE TO THE SMOKE WEST OF THE BLUE RIDGE
SINCE CLOUD COVER ON THE SATELLITE PICTURES IS OBSCURING THE SMOKE
PLUME IN OUT COUNTY WARNING AREA.

SMOKE PARTICLES MAY ALSO BE LEADING TO MORE STRATOCUMULUS FORMATION
THAN WITH A TYPICAL WEAK UPSLOPE FLOW. HAVE RAISES CHANCES OF RAIN
ALONG THE BLUE RIDGE AND EASTERN FOOTHILLS. ADDED SMOKE TO THE
FORECAST FOR THIS EVENING...AND KEPT THE FOG IN THE EAST OVERNIGHT
WHEN THE DEW POINT DEPRESSION IS SMALL ENOUGH FOR FOG FORMATION.
WENT 2 TO 4 DEGREES ABOVE MAV GUIDANCE WHICH HAS BEEN TOO COOL PAST
FEW NIGHTS IN THIS AIRMASS.

ON FRIDAY...HIGH PRESSURE AND THETA-E BOUNDARY DRIFTING TO THE EAST.
THIS WILL ALLOW THE SURFACE WINDS TO BECOME MORE SOUTHERLY THROUGH
THE AFTERNOON BRINGING WITH IT MORE HEAT AND HUMIDITY. SMOKE IN THE
REGION THROUGH AT LEAST FRIDAY MORNING COULD KEEP SOME FORECASTED
TEMPERATURES A LITTLE COOLER. I LOWERED THE PIEDMONT COUNTIES INTO
THE MID TO UPPER 80S. BY EARLY AFTERNOON...DIURNAL CONVECTION TO
FIRE UP ACROSS THE WEST AND MAY DRIFT TO THE FOOTHILLS. NOT MUCH
UPPER LEVEL FLOW...THEREFORE THESE STORMS WILL BE SLOW MOVERS.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
SUMMER-TIME CONVECTION SHOULD BE MORE DIURNAL FRIDAY NIGHT WITH A
WEAK SURFACE HIGH AND AN UPPER LEVEL RIDGE BUILDING OVER THE
SOUTHERN APPALACHIAN. PATCHY FOG IS POSSIBLE WITH GOOD RADIATIONAL
COOLING CONDITIONS EXPECTED OVERNIGHT ESPECIALLY IN AREAS WHERE RAIN
FELL EARLIER.

COLD FRONT STILL SET TO ENTER SE WV LATE SATURDAY AFTERNOON AND MOVE
TO THE EAST SATURDAY NIGHT. AREA LIKELY TO SEE STRONG STORMS DURING
SATURDAY AFTERNOON AND EVENING WILL BE SE WV AND THE ALLEGHANY
HIGHLANDS. AS THE FRONT TRACKS EAST OVERNIGHT...LOSE OF HEATING AND
LIMITED JET DYNAMICS WILL DIMINISH CONVECTION COVERAGE ALONG AND
EAST OF THE BLUE RIDGE TO ISOLATED TO SCATTERED. MOST AREAS SHOULD
SEE AN END TO THE SHOWERS AROUND MIDNIGHT OR SHORTLY THERE AFTER
WITH THE EXCEPTION OF SOUTHSIDE VA. MODELS ARE JUMPING AROUND WITH
TIMING OF THE FRONT EXITING THE AREA AND ENDING PRECIPITATION. WILL
HEDGE ON THE SIDE OF CAUTION AND KEEP LIGHT CHANCE SHOWERS IN
SOUTHSIDE SUNDAY.

SATURDAY WILL LIKELY BE THE WARMEST DAY TO THE FORECASTED WEEK.
BEING AHEAD OF A SLOW MOVING COLD FRONT...TEMPERATURES SHOULD PUSH
90F IN THE EAST WITH MID 90S POSSIBLE IN THE PIEDMONT. MOUNTAINS
LOCATIONS WILL BE IN THE MID TO UPPER 80S.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
FOLLOWING THE FRONT PASSAGE...WEAK ZONAL FLOW DEVELOPS OVER THE AREA
ON MONDAY. ANY DISTURBANCES SHOULD REMAIN NORTH AND THROUGH THE OHIO
VALLEY. IF ANYONE WOULD SEE SHOWERS MONDAY NIGHT INTO TUESDAY...IT
WILL LIKELY BE SE WV. DOWNSLOPING FLOW AND LITTLE ENERGY SHOULD KEEP
THE REST OF THE CWA MOSTLY DRY. WEDNESDAY INTO FRIDAY...UPPER LEVEL
TROUGH SHOULD BE OVER THE EAST COAST. THIS WILL RESULT IN COOLER
MORE COMFORTABLE TEMPERATURES. UNTIL THEN...EXPECT TEMPERATURES TO
REMAIN ABOVE NORMAL.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
BEST CHANCE FOR SCATTERED SHOWERS AND THUNDERSTORMS THROUGH 00Z
TONIGHT WILL BE BETWEEN KDAN AND KTNB...BASED ON THE LOCAL WRF AND
REGION OF BEST UPSLOPE. ISOLATED SHOWERS WERE ALREADY POPPING UP
IN THIS AREA. CHC OF RAIN STILL NOT HIGH ENOUGH TO INCLUDE IN THE
DAN TAF.

SMOKE FROM FIRES ALONG THE SOUTHEAST VIRGINIA AND NORTHEAST NORTH
CAROLINA COASTAL AREAS IS BEING CARRIED ON THE EAST TO SOUTHEAST
LOW LEVEL WINDS INTO DAN. THIS SMOKE AND POSSIBLY SOME FROM A
LOCAL FIRE NEAR ROANOKE WILL RESULT IN MVFR VISIBILITIES AT DAN AND
ROA FOR THE REST OF THE DAY. ONCE THE INVERSION SETS UP BETWEEN
00Z-03Z THE SMOKE MAY GET TRAPPED NEAR THE GROUND BUT DONT EXPECT
VISIBILITIES TO GET ANY WORSE. AS DEW POINTS COME UP OVERNIGHT IT
MAY BE EASIER FOR FOG TO FORM WITH MORE PARTICULATES AVAILABLE SO
KEPT MVFR FOG IN FOR MOST SITES LATE TONIGHT.

AS WINDS COME AROUND TO THE SOUTHWEST ON FRIDAY SMOKE SHOULD STAY
EAST OF THE FORECAST AREA. IT MAY GET INTO LYH EARLY FRIDAY
MORNING BUT NOT CONFIDENT ENOUGH AT THIS TIME TO PUT A VISIBILITY
RESTRICTION IN THE FORECAST.

A COLD FRONT IS STILL FORECAST TO ARRIVE LATE SATURDAY. THIS WILL
RESULT IN A MORE WIDESPREAD CHANCE OF SHOWERS AND THUNDERSTORMS.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...AMS
NEAR TERM...AMS
SHORT TERM...RCS
LONG TERM...RCS
AVIATION...AMS
Hazardous weather outlook, Jun 12, 3:21 AM EST, 13 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
421 AM EDT THU JUN 12 2008

NCZ001>006-018>020-VAZ007-009>019-022-032-033-043-044-058-WVZ042>045-
130830-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-ROANOKE-PATRICK-FRANKLIN-HENRY-
PITTSYLVANIA-HALIFAX-MERCER-SUMMERS-MONROE-GREENBRIER-
421 AM EDT THU JUN 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL
VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON
AND THEN CONTINUE INTO EARLY THIS EVENING. A FEW OF THE STORMS
COULD PRODUCE ISOLATED DAMAGING WINDS OR HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ020-023-024-034-035-045>047-059-130830-
BATH-BOTETOURT-ROCKBRIDGE-BEDFORD-AMHERST-CAMPBELL-APPOMATTOX-
BUCKINGHAM-CHARLOTTE-
421 AM EDT THU JUN 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 12, 2:21 PM EST, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
321 PM EDT THU JUN 12 2008

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-130300-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-
ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-
CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-
MONROE-GREENBRIER-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON...
DANBURY...EDEN...BOONE...WILKESBORO...YADKINVILLE...TAZEWELL...
MARION...BLAND...PEARISBURG...WYTHEVILLE...PULASKI...RADFORD...
BLACKSBURG...INDEPENDENCE...GALAX...FLOYD...NEW CASTLE...
CLIFTON FORGE...HOT SPRINGS...SALEM...FINCASTLE...LEXINGTON...
STUART...ROCKY MOUNT...BEDFORD...AMHERST...MARTINSVILLE...
DANVILLE...LYNCHBURG...APPOMATTOX...SOUTH BOSTON...KEYSVILLE...
BLUEFIELD...HINTON...UNION...LEWISBURG
321 PM EDT THU JUN 12 2008

...SMOKE OVER SOUTHERN VIRGINIA AND NORTHERN NORTH CAROLINA...

SMOKE FROM A FIRE IN EASTERN NORTH CAROLINA WILL DRIFT ACROSS
PARTS OF SOUTHERN VIRGINIA AND NORTHERN NORTH CAROLINA THIS
AFTERNOON AND INTO TONIGHT. THIS WILL REDUCE THE VISIBILITY
ACROSS THE REGION.

MOTORISTS IN THESE AREAS ARE URGED TO BE ALERT FOR THE POTENTIAL OF
RAPID REDUCTIONS IN VISIBILITIES. PLEASE SLOW DOWN...USE YOUR
HEADLIGHTS AND LEAVE PLENTY OF DISTANCE AHEAD OF YOU FROM OTHERS
IN CASE A SUDDEN STOP IS REQUIRED.

PEOPLE WITH CHRONIC ILLNESS OR RESPIRATORY DIFFICULTIES SHOULD
AVOID BEING OUTDOORS UNTIL THE SMOKE AND HAZE DISSIPATES.

RCS
Special weather statement, Jun 12, 2:57 PM EST, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
357 PM EDT THU JUN 12 2008

VAZ010-011-013-WVZ042-122045-
PULASKI VA-BLAND VA-GILES VA-MERCER WV-
357 PM EDT THU JUN 12 2008

...STRONG THUNDERSTORM NORTHWEST OF PULASKI DRIFTING NORTH...

AT 352 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTHWEST OF PULASKI...OR ABOUT 4 MILES
SOUTH OF WHITE GATE...MOVING NORTHWEST AT 5 MPH. THE STRONG
THUNDERSTORM WILL BE NEAR...MECHANICSBURG AT 420 PM EDT...WHITE GATE
AT 425 PM EDT...CHAPEL...THESSALIA AT 445 PM EDT...

EXPECT RAINFALL AMOUNTS OF UP TO 2 INCHES ARE POSSIBLE IN THIS AREA
THROUGH 5PM. THIS STORM WAS ALSO PRODUCING FREQUENT LIGHTNING AND
SOME SMALL HAIL.

JDS
Special weather statement, Jun 12, 3:30 PM EST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
430 PM EDT THU JUN 12 2008

VAZ010-011-013-122115-
PULASKI VA-BLAND VA-GILES VA-
430 PM EDT THU JUN 12 2008

...THUNDERSTORM PRODUCING HEAVY RAIN NEAR MECHANICSBURG AND WHITE GATE...

AT 426 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTH OF PULASKI...OR ABOUT 4 MILES SOUTH
OF WHITE GATE...MOVING NORTHEAST AT 6 MPH. THE STRONG THUNDERSTORM
WILL BE NEAR...WHITE GATE AT 445 PM EDT...

EXPECT RAINFALL AMOUNTS OF UP TO 2 INCHES IN THE AREA THROUGH 500
PM. THOSE RESIDENTS LIVING NEAR WALKER CREEK AND KIMBERLING CREEK
SHOULD BE ON THE LOOKOUT FOR RISING WATER LEVELS.

JDS

The radar

The Roanoke radar (KFCX), 43 km away, was scanning. The volume nearest the first event began at 22:08 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Patrick

When
June 12, 5:09 PM EST
Where
Patrick County, 0.81 mi SSE of Patrick Spgs
Measured
0.75 in hail
Reported by
Public
Coordinates
36.639, -80.197

Thunderstorm Wind, Patrick

When
June 12, 5:09 PM EST
Where
Patrick County, 0.81 mi SSE of Patrick Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$300
Reported by
Public
Coordinates
36.639, -80.197

One large tree limb was blown down on Spring Road. Damage values are estimated.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2008Every state in 2008This day in weather historyWarnings in Virginia, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 108701, 108704.